Translate and Read

Thursday, May 20, 2010

Cautions to be Taken in Prescribing Blood Thinning Agent

Posted by Prahallad Panda on 6:15 AM Comments

Warfarin, a blood thinning agent used in medicine for various diseases, may interact with other herbal products, either to loose or enhance its action in the body. Consequently, it may be dangerous; say the researchers.
clipped from www.nlm.nih.gov

Herbal Supplements, Warfarin Can Be Hazardous Mix

HealthDay news image
The authors note that almost 20 percent of Americans currently take some type of herbal or non-herbal supplement.
More than half of the herbal and non-herbal supplements were found to have either an indirect or direct impact on warfarin. Nearly two-thirds of all the supplements were found to raise the risk for bleeding among patients taking the blood thinner, while more than one-third hampered the effectiveness of the medication.
An increase in bleeding risk was specifically linked to the use of cranberry, garlic, ginkgo and saw palmetto supplements, the team said.
Glucosamine/chondroitin, essential fatty acids, multi-herb products, evening primrose oil, co-enzyme Q10, soy, melatonin, ginseng and St. John's wort all affected warfarin's effectiveness so much so that they prompted a need for adjustments in the drug's prescribed dosage.
blog it
Reblog this post [with Zemanta]


Get my updates delivered into your inbox; Privacy Policy :

Click here to Subscribe news feed from "Clinispot; so that you do not miss out anything that can be valuable to you !!

Related Posts with Thumbnails